Posted by Editor's Pick Mar 7, 0 Many migraine patients take antidepressants to manage depression which often occurs with Migraine or to prevent migraines. A decreased sexual libido is a troublesome and frustrating side effect. These frequently asked questions about the sexual side effects of antidepressants from the Mood Disorders Research Program at St. It has become clear that they are common and often cause significant distress in people treated with SSRIs.
SSRIs selective serotonin reuptake inhibitors such as Prozac, Zoloft or Celexa are very effective in treating depression, but can cause sexual side effects. The three most common antidepressant-induced sexual side effects include decreased sexual interest libido , decreased physiological arousal including lubrication in women and erection in men , and delayed or blocked orgasm. How often do sexual side effects of antidepressants occur? Antidepressant-induced sexual dysfunction is fairly common.
The severity of these side effects varies a lot—they can be minor annoyances or major problems. Thus, both psychiatrists and patients should be honest and comprehensive when discussing sexual complaints in order to best serve the patient. Comparative studies report different time frames.
Serotonin, a neurotransmitter, appears to have a negative impact on the desire and arousal phases of the sexual response cycle which consists of four phases including: This seemingly occurs through its inhibition of dopamine and norepinephrine, which are other neurotransmitters. Serotonin also appears to exert direct effects on sexual organs by decreasing sensation and by inhibiting nitric oxide.
Nitric oxide is thought to be a key player in the sexual pathway as it is thought to relax smooth muscle and blood vessels and therefore allow adequate blood supply to the sexual organs. Overall, it is the interplay of these neurotransmitters that causes antidepressant-induced sexual side effects. How can you tell if it is the antidepressant medicine causing sexual side effects?
Or whether it is depression? SSRIs can provide relief from depression and migraines, but they can also affect your libido. Sometimes it is difficult to distinguish whether a person is experiencing sexual dysfunction due to depression or due to the side effects of antidepressant medicine. Depression is characterized by loss of interest, reduction in energy, lowered self-esteem and inability to experience pleasure.
These symptoms may impair sexual desire in a person who is depressed. In general, depressed people have higher rates of sexual dysfunction than non-depressed people. Depression may particularly dampen sexual desire, rather than decreasing the ability to get aroused or reach orgasm. Thus, it is important to ascertain sexual symptoms before medication is started, as well as weeks or months after starting therapy when the depression has lifted.
This can help clarify matters. Of course, sexual problems sometimes stem more from relationship issues rather than from medication. Antidepressant medication is usually not the culprit if a patient is having sexual problems with a spouse but not with another partner, or when orgasm can be reached through masturbation but not through intercourse.
However, when a once-potent patient has erectile problems with a partner and also has no spontaneous nocturnal erections, the drug is a likely cause. Are the sexual side effects of antidepressants reversible? Side effects from antidepressants are reversible and often respond to a reduction in dosage.
It is important to tell your psychiatrist what sexual side effects you are suffering from and explore treatment options. Do not make any changes without consulting your psychiatrist as most antidepressants have unpleasant withdrawal effects when dosage is changed. Sexual dysfunction is a relatively common adverse effect of many antidepressants commonly prescribed today.
Selective serotonin-reuptake inhibitors SSRIs , since they are widely used, are often noted to cause sexual dysfunction. Venlafaxine a serotonin and norepinephrine reuptake inhibitor is also associated with higher rates of sexual dysfunction. Older antidepressants such as the tricyclics including Elavil and Trofranil and MAO Inhibitors such as Nardil also have high rates of sexual side effects.
Mirtazapine Remeron also appears to be associated with a low rate of sexual side effects. Are some people at higher risk of being affected by sexual side effects of antidepressants? There is really no strong evidence that some people are at higher risk of getting sexual side effects from antidepressant medication.
One study indicates that men had a higher frequency of medication induced sexual dysfunction Some pre-existing medical conditions may make a person more vulnerable to sexual side effects—illnesses such as preexisting erectile dysfunction, cardiovascular disease, or diabetes. Rates of sexual dysfunction observed in clinical practice may be higher than those reported in product information in the PDR. Sexual dysfunction may not have been specifically asked about when many of the drugs were being developed by drug companies.
In a similar way, treatment providers may not ask patients about sexual dysfunction from antidepressant treatment. Many people suffering from sexual dysfunction find it difficult to raise this issue with their doctors or therapists.
If you believe you suffer from a decrease in sexual function as a result of taking antidepressant medication, make sure you mention it to your doctor or therapist. Treatment options are available. When should you get treatment?
And what can be done to help people with sexual side effects of antidepressants? It is important to seek treatment when your emotional health and sense of well-being are compromised by this undesired side effect. The impact of antidepressant-induced sexual dysfunction is substantial and negatively affects quality of life, self-esteem, mood, and relationships with sexual partners.
Talk to your doctor. However, you should discuss this option with your doctor, as to minimize any potential relapse of depressive symptoms. Another strategy consists of switching to an alternative antidepressant medication known to cause a lower incidence of sexual side effects such as bupropion, nefazadone, or mirtazapine.
Some people may benefit from augmentation of their antidepressant medication with drugs such as sildenafil better known as Viagra , which improves sexual arousal but does not necessarily improve the ability to achieve orgasm. The Migraine Depression Link: Are You at Risk? What research has been done on sexual side effects of antidepressants?
Many research studies that have been done to identify the scope of this problem. Results have consistently indicated that there is a significant increase in sexual dysfunction from antidepressant treatment, and that SSRIs are most commonly associated with sexual side effects.
It is important to keep in mind that untreated depression itself can lead to significant symptoms of sexual dysfunction. Studies indicate that as the severity of untreated depression increases, sexual satisfaction decreases. Studies have been done on a number of approaches to treat SSRI-related sexual dysfunction. These include dosage adjustment, drug holidays, switching to another antidepressant, and augmentation with other medications. A wide variety of other augmenting medications have been tried: Do you experience sexual side effects of antidepressants?
How do they impact you and your relationship? Mood Disorders Research Program Image: